NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Pharmacy and Medications
Seroquel and Tardive Dyskinesia
In an answer to a previous question about muscle weakness and seroquel it was mentioned that seroquel can cause a more serious kind of muscle problem; a sustained muscle spasm or twitching that may be irreversible and will not necessarily go away when coming off seroquel. Was the expert referring to Tardive dyskinesia?????
Yes, the expert was referring to Tardive Dyskinesia which is a syndrome consisting of mild, moderate, or severe involuntary, abnormal movements of the tongue, lips, face, trunk, and/or arms and legs.
These symptoms can start during treatment or up to 4 weeks after discontinuing the drug. The syndrome often disappears after a period of discontinuing the drug, but in rare instances the syndrome can remain permanent.
There is no proven effective treatment for Tardive Dyskinesia, however, the syndrome is rare with only 0.1% to less than 5% of Seroquel patients reporting it.
Quetiapine. Drugdex Evaluations [Internet]. New York: Thomson Reuters, Inc 1974-2011 [cited 2011 Oct 4]. Available from: http://www.thomsonhc.com/micromedex2/librarian/ND_T/evidencexpert/ND_PR/evidencexpert/CS/0169D1/ND_AppProduct/evidencexpert/DUPLICATIONSHIELDSYNC/3D5554/ND_PG/evidencexpert/ND_B/evidencexpert/ND_P/evidencexpert/PFActionId/evidencexpert.DisplayDrugdexDocument?docId=2413&contentSetId=31&title=Quetiapine+Fumarate&servicesTitle=Quetiapine+Fumarate&topicId=cautionsSection&subtopicId=adverseReactionsSection#3.3.9.A.15
Tardive Dyskinesia. Lexi-Comp Institutional [Ipod App]. Lexi-Comp, Inc. [cited 2011 Oct 4].
Submitted by Ben Condra, PharmD Candidate
David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University